Medline ® Abstract for Reference 5
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Cardiac toxicity of 5-fluorouracil: a study on 1083 patients.
Labianca R, Beretta G, Clerici M, Fraschini P, Luporini G
The possible onset of cardiotoxic manifestations during chemotherapy with 5-fluorouracil (5-FU) was evaluated in 1083 patients treated with the drug for various kinds of neoplasm. We recognized 17 cases of 5-FU cardiopathy (usually anginous crises but also myocardial infarction). The comprehensive incidence was 1.6%, with a significantly greater risk (4.5% vs 1.1%) for patients with a positive anamnesis of previous cardiopathy. On the contrary, age and combination with other antiblastic drugs had no affect on the appearance of cardiopathy. We conclude that 5-FU cardiopathy, although rare, has to be taken into account in oncologic practice, chiefly in those patients already affected with cardiac diseases.